Acetaminophen is a pain reliever and fever-reducer best known under the brand name of Tylenol. It was first approved by the FDA in 1951 and has been used for the relief of pain and inflammation as well as reducing fever for decades. Yet, too much of any drug can be a bad thing, and many different medications from cold and flu relief to sleep aids may contain acetaminophen. It can cause toxicity of the liver if too much is used, and it is never recommended to use it for more than 10 days. Still, many people may inadvertently by overusing the medication. UC San Diego Health reports on how you can protect your liver from acetaminophen.
Acetaminophen is found in Tylenol, Nyquil, and more than 600 other over-the-counter and prescription medications. This causes from 30% to 60% of acetaminophen hospitalizations to come from unintentional overdoses.
The recommended dosage of acetaminophen is 660mg to 1,000mg every four to six hours, but many people inadvertently double up. They may take that cold and flu pill to relieve their cold symptoms and then a Tylenol for a headache.
The best recommendation for protecting yourself, and your liver, from accidental acetaminophen overdose is to be aware of the ingredients the medications you are taking contains. Then, add up the milligrams to be certain that you remain under the 3 grams daily limit.
If you are having difficulties sleeping, but have no pain, opt for an acetaminophen-free sleep aid rather than Tylenol PM. If you have a cold and flu product designed to treat multiple symptoms, but only have a stuffy nose, opt for a medication that specifically treats the symptoms you do have, rather than multiple symptoms.
Keep in mind as well that even moderate drinkers should be aware that acetaminophen combined with alcohol can be dangerous.
Have you been injured by acetaminophen? We can help. Call today.